BREAKING: New York State Police Troop A at Batavia, which covers Allegany County and Western New York, is alerting the public to an increase in heroin overdose deaths in the past two weeks.
Troopers reports 94 overdoses and six deaths between January 27 and February 7, with the Allegany, Cattaraugus and Chautauqua counties accounting for 20 overdoses and half the fatalities.
Naloxone (Narcan), a medicine administered by nasal spray or injection that rapidly reverses an opioid overdose, also has been administered 57 times during this time frame, they say.
“The rural areas have a longer medical response than the urban areas, which can contribute to an overdose being fatal, state police noted, saying that residents should “be aware that a more lethal strand of heroin is being distributed in WNY that may cause death.”
They advise that “if you or a family member, friend or acquaintance struggle with opiate use, seek help from one of the following services:
— Kids Escaping Drugs at (716) 827-9472 (www.KED.org),
— New York Office of Addiction Services and Supports (OASAS) (www.oasas.ny.gov), or
— HOPEline at (877) 846-7369 or text 467369